Contact Us
949-764-6066

Medication-Overuse Headache

Medication-overuse headaches (MOH) can occur when pain relief medication, such as Analgesics – particularly butalbital, opioids, acetaminophen, aspirin, and ergotamine tartrate (Ergomar) – are taken frequently by an individual to relieve headaches. Some headache specialists believe the combination of analgesics is especially likely to cause headaches.

Medication-overuse headaches typically occur in patients who suffer from other headache disorders, such as migraines or tension headaches, and unfortunately the treatment can become the problem.

Through the excessive use of pain relievers, these headaches can transform into chronic daily headaches.

Treatment Options for Medication-Overuse Headaches

While it may seem that pain relief medication is the only option to treat headaches, the Hoag Headache Program has developed a number of treatment options for patients suffering from medication-overuse headaches. Only a medical professional, with a firm knowledge of your medical history, should recommend treatment options. If you suffer from this condition, please contact your primiary care physician immediately.

The following outlines the recommended steps to treat medication-overuse headache:

  • ​Educate the patient
  • ​Stop the offending medication
  • ​Initiate bridge therapy to treat withdrawal symptoms
  • Initiate transitional prophylaxis therapy, including nonpharmacologic interventions where appropriate
  • ​​Establish acute treatment with limits on usage
  • ​​Establish a time to follow up, at least monthly, during acute withdrawal, then a minimum of every 1-3 months for the first year after withdrawal. ​